Tornadoes · United States · Florida · 2007
EF1 tornado, Mayo, Florida, September 20, 2007
This EF1 tornado ran 0.3 miles across Lafayette County on September 20, 2007, touching down at 12:20 AM EDT and reaching 35 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 20, 2007
- Touchdown
- 12:20 AM EDT (04:20 UTC)
- Lifted
- 12:21 AM EDT (04:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 35 yards (32 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Lafayette County
- Touchdown point
- 30.050, -83.254
- Lift-off point
- 30.050, -83.249
- Record number
- 0709202220-01
What the Weather Service recorded
An EF-1 tornado briefly touched down five miles west of Mayo.
The tornado uprooted large oak trees with debris on State Highway 53 and County Road 351.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 03:20 UTC and running to 10:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:20 UTC | 10:47 UTC | Tornado Watch | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Sep 20, 9:48 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 20, 9:48 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 948 PM EDT THU SEP 20 2007 .DISCUSSION...GULF LOW CONTINUES TO SPIN ABOUT 90 MI WSW OF ST. PETE THIS EVENING. AN IMPRESSIVE SPIRAL BAND HAS BEEN WORKING ITS WAY UP THE W COAST OF FL THIS EVENING, WITH SEVERAL REPORTS OF WIND DAMAGE COMING OUT OF THE TAMPA NWS OFFICE. CLOSER TO THE STORMS CENTER, WE ARE BEGINNING TO SEE SPIRAL BANDS OF CONVECTION SWIRL AROUND THE CENTER. BUT THESE ARE RELATIVELY WEAK AT THIS TIME WITH NO LIGHTNING NOTED. LOOKING AT THE MYRIAD SHORT RANGE DYNAMIC MODELS SOLUTIONS FOR THE TRACK OF THIS LOW, WE DO NOT FIND THAT MUCH DISAGREEMENT AT THIS TIME. IN FACT, THE GFS, ECMWF, NAM, WRF AND RUC ARE ALL WITHIN ABOUT 20-40NM OF ONE ANOTHER WITH THE PREDICTED LOW CENTER POSITION AT 12Z FRI. THE MODELS REMAIN WELL CLUSTERED BY 00Z SAT. WE RAISED POPS OVER THE SERN ZONES TO ACCOUNT FOR THE APPROACHING CONVECTIVE BAND. IT DOES APPEAR THAT ANY SEVERE STORMS WITHIN THIS BAND WILL PRIMARILY AFFECT THE COASTAL WATERS AND DIXIE COUNTY. LOW POPS OVER THE NWRN ZONES WILL PRIMARILY BE FOR LIGHT RAIN. CONCERNING THE NATURE OF THE LOW, A RECON FLIGHT INTO THE SYSTEM DID NOT FIND ANY ORGANIZED CONVECTION, ALTHOUGH IT DID FIND A CLOSED CIRCULATION. IF WE BEGIN TO SEE THUNDERSTORMS DEVELOPING CLOSER TO THE CENTER, A SUBTROPICAL (MORE LIKELY) OR TROPICAL SYSTEM (LESS LIKELY) COULD DEVELOP WITHIN THE NEXT 24 HOURS. IF THAT HAPPENS, WATCHES MAY PROMPTLY BE ISSUED BY THE NATIONAL HURRICANE CENTER FOR A PORTION OF THE FLORIDA PANHANDLE COAST. && .MARINE...BECAUSE OF THE INCREASING AGREEMENT AMONG THE SHORT-RANGE MODELS, OUR CONFIDENCE IS INCREASING A BIT WITH RESPECT TO THE EVOLUTION OF WINDS AND SEAS OVER THE COASTAL WATERS. WE WENT WITH THE GFS SUITE, CORRECTING DOWNWARD AS NECESSARY, BUT ARE NOW SHOWING WINDS NEAR 30 KT BY LATE FRI. WILL MENTION GUSTS TO GALE FORCE. WE ARE ALSO TRENDING OUR SEA HEIGHT FORECAST UPWARD. ALTHOUGH WE ARE STILL NOT QUITE AS HIGH AS THE WAVEWATCH NUMBERS, THESE SEEM ENTIRELY POSSIBLE, SO DONT BE SURPRISED IF THE FORECAST CONTINUES TO BE REVISED UPWARD. FRIDAY THROUGH SATURDAY...INCREASING SOUTHERLY WINDS ASSOCIATED WITH THIS SYSTEM WILL SET UP HAZARDOUS RIP CURRENTS ALONG THE GULF COAST...ESPECIALLY FROM DESTIN TO THE PANAMA CITY BEACHES. && .AVIATION...EXTENSIVE CLOUD DECK WITH PREVAILING MVFR CIGS WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THE PERIOD. BANDS OF CONVECTION WILL SWEEP ACROSS THE AREA TONIGHT THROUGH FRIDAY AS A SURFACE LOW IN THE GULF LIFTS OFF TO THE WEST NORTHWEST. THE BEST CHANCES FOR RAIN WILL BE AT THE TLH AND PFN TERMINALS. WINDS WILL BE FROM THE NORTHEAST TO EAST SUSTAINED IN THE 10 TO 15 KT RANGE WITH GUSTS OVER 20 KTS. && .FIRE WEATHER...NO CONCERNS. && .PREV DISCUSSION... 346 PM EDT THU SEP 20 2007 SHORT TERM...TODAY-SATURDAY NIGHT. THE MAIN FOCUS OF THE SHORT TERM PERIOD WILL CONTINUE TO BE ON THE NON-TROPICAL LOW SOUTH OF THE AREA OR JUST SOUTHWEST OF TAMPA AND ITS INFLUENCE ON OUR FORECAST AREA. RADAR IMAGERY AND THE QSCAT PASS FROM EARLIER THIS MORNING SHOW THE LOW-LEVEL CIRCULATION CENTER (LLCC) NEAR 26N84W. CONVECTION AROUND THIS LLCC REMAINS DISORGANIZED...HOWEVER CONDITIONS SHOULD BECOME MORE FAVORABLE FOR SUB-TROPICAL DEVELOPMENT AS THE EVENING PROGRESSES. THIS EVOLUTION TO A WARM CORE STRUCTURE IS ALSO DEPICTED IN THE PHASE DIAGRAM FROM THE GFDL MODEL. JUST NORTH OF OUR AREA...A RIDGE AXIS EXTENDS SOUTHWESTWARD FROM THE N.E. TO TEXAS. THE PRESSURE GRADIENT BETWEEN THIS RIDGE AXIS AND THE LOW TO THE SOUTH WILL REMAIN FAIRLY TIGHT WITH MODERATE TO FRESH EAST-NORTHEAST FLOW ACROSS THE CWA. TONIGHT THROUGH FRIDAY...THE OBJECTIVE AIDS ARE ALL IN FAIRLY GOOD AGREEMENT WITH A NORTHWEST TRACK TOWARD THE LA/MS COAST. BY LATE TONIGHT...THE MODELS ARE SHOWING THIS LOW CENTERED WELL SOUTH OF APALACHICOLA WITH THE WINDS BEGINNING TO VEER AROUND TO A MORE EASTERLY DIRECTION AND REMAINING IN THE MODERATE RANGE INLAND AND INCREASING TO FRESH TO LOW-END STRONG BREEZES ACROSS THE WATERS. THE GUIDANCE IS SUGGESTING LIKELY POPS ALONG SOME OF OUR COASTAL AREAS...HOWEVER WE ARE NOT SEEING A LOT OF DEEP LAYER MOISTURE DURING THIS TIME FRAME. THEREFORE...WILL LIKELY REDUCE THESE SLIGHTLY FOR TONIGHT. BY TOMORROW AFTERNOON...THE LOW IS PROGGED TO BE CENTERED SOUTH OF DESTIN JUST BEYOND THE OFFSHORE COASTAL WATERS. THE MAIN IMPACT ON OUR AREA WILL BE ACROSS THE COASTAL WATERS AND ALONG THE COAST TO JUST INLAND WHERE THERE IS PLENTY OF DEEP LAYER MOISTURE. WINDS ACROSS THE WESTERN COASTAL WATERS COULD REACH TO NEAR GALE FORCE DEPENDING ON THE DEVELOPMENT OF THE SYSTEM. RAINFALL ACCUMULATIONS DURING THIS TIME WILL DEPEND ON JUST HOW CONSOLIDATED THIS SYSTEM GETS AND WHERE THE CPA TO OUR AREA IS. ALSO...BEING IN THE RIGHT FRONT QUADRANT OF THIS SYSTEM UPON LANDFALL...WILL NOT RULE OUT THE CHANCE FOR A TORNADO. ON SATURDAY...THE MODELS ARE SHOWING THIS SYSTEM CENTERED NEAR THE LA/MS COAST WITH MODERATE TO FRESH SOUTH-SOUTHEASTERLY FLOW ACROSS THE CWA . DURING THE DAY...EXPECT TO SEE THE MOST RAINFALL ACROSS THE FLORIDA PANHANDLE AND POSSIBLY INLAND AS FAR AS SOUTHEAST ALABAMA. BY SATURDAY AFTERNOON/EVENING...EXPECT EAST- SOUTHEASTERLY FLOW ACROSS THE AREA WITH PLENTY OF DEEP LAYER MOISTURE THAT WILL GIVE WAY TO LIKELY POPS. LONG TERM...(SUNDAY THROUGH THURSDAY)... LATEST GFS/ECMWF CONTINUE TO ADVERTISE A VERY SUMMER LIKE PATTERN ACROSS THE SOUTHEAST FOR SUNDAY THROUGH TUESDAY OF NEXT WEEK. UPPER LEVEL RIDGING BUILDS OVERHEAD WITH THE SUBTROPICAL SURFACE RIDGE BUILDING BACK WESTWARD ACROSS NORTHERN FLORIDA AND THE NORTHEAST GULF OF MEXICO. THIS SHOULD RESULT IN SEASONABLE TEMPERATURES IN THE UPPER 80S TO NEAR 90 AND SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS EACH DAY. COLD FRONT IS THEN EXPECTED TO PUSH INTO THE SOUTHEASTERN STATES FOR WEDNESDAY INTO THURSDAY. AT THIS TIME THE FRONT DOES NOT APPEAR TO BE ALL THAT POTENT AND MAY HAVE TROUBLE CLEARING THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 72 85 73 88 73 / 50 60 40 50 30 PANAMA CITY 72 85 75 86 75 / 50 70 60 60 40 DOTHAN 68 84 71 87 71 / 30 50 40 50 30 ALBANY 69 85 70 88 70 / 30 50 30 40 20 VALDOSTA 71 86 72 89 71 / 40 50 30 40 30 CROSS CITY 73 87 72 89 73 / 50 50 30 50 40 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...SMALL CRAFT ADVISORIES CONTINUE FOR ALL MARINE LEGS THROUGH FRIDAY EVENING. && AVIATION...BARRY CURRENT DISCUSSION...WOOL PREVIOUS DISCUSSIONS...GIBBS/MROCZKA
Hazardous weather outlook, Sep 20, 6:09 AM EDT, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 609 AM EDT THU SEP 20 2007 ALZ065>069-FLZ007-009>011-013-016-017-019-026-029-GAZ120>131- 142>148-155>161-211000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-HOLMES-WASHINGTON- JACKSON-CALHOUN-GADSDEN-LEON-MADISON-LIBERTY-LAFAYETTE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- 609 AM EDT THU SEP 20 2007 /509 AM CDT THU SEP 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE INLAND FLORIDA BIG BEND AND PANHANDLE. .DAY ONE...TODAY AND TONIGHT... LOW PRESSURE DEVELOPING ACROSS THE EASTERN GULF OF MEXICO WILL MOVE SLOWLY WEST TO THE SOUTH OF THE AREA TODAY AND TONIGHT. THIS LOW CONTINUES TO BE MONITORED BY THE NATIONAL HURRICANE CENTER FOR POSSIBLE TROPICAL OR SUB TROPICAL DEVELOPMENT OVER THE NEXT DAY OR TWO. SCATTERED MAINLY LIGHT SHOWERS INTO THIS EVENING MAY BECOME MORE NUMEROUS AND HEAVY IN NATURE LATER TONIGHT WITH EMBEDDED THUNDERSTORMS. THE BEST CHANCE FOR HEAVIER RAINFALL WILL GENERALLY BE TO SOUTH OF THE FLORIDA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... LOW PRESSURE MOVES SOUTH AND WEST OF THE AREA THROUGH FRIDAY NIGHT. DEPENDING ON THE STRENGTH OF THE SYSTEM AND JUST HOW CLOSE THE CENTER PASSES TO THE COAST WILL DETERMINE THE INLAND EXTENT OF ANY HEAVY RAINFALL. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SYSTEM THROUGH SATURDAY WITH THE BEST CHANCES FOR HEAVIER RAIN AND GUSTY WINDS TO THE SOUTH OF THE FLORIDA BORDER. SUMMER LIKE CONDITIONS ARE THEN EXPECTED FOR THE END OF THE WEEKEND AND FIRST PART OF NEXT WEEK WITH SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. FLZ008-012-014-015-018-027-028-034-GMZ730-750-755-765-770-775- 211000- COASTAL WALTON-BAY-GULF-FRANKLIN-JEFFERSON-WAKULLA-TAYLOR-DIXIE- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 609 AM EDT THU SEP 20 2007 /509 AM CDT THU SEP 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL ZONES OF THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... LOW PRESSURE DEVELOPING ACROSS THE EASTERN GULF OF MEXICO WILL MOVE SLOWLY WEST TO THE SOUTH OF THE AREA TODAY AND TONIGHT. THIS LOW CONTINUES TO BE MONITORED BY THE NATIONAL HURRICANE CENTER FOR POSSIBLE TROPICAL OR SUB TROPICAL DEVELOPMENT AND PERSONS LIVING NEAR THE FLORIDA PANHANDLE AND BIG BEND COASTLINES SHOULD CONTINUE TO MONITOR THE EVOLUTION OF THIS SYSTEM. SCATTERED MAINLY LIGHT SHOWERS INTO THIS AFTERNOON MAY BECOME MORE NUMEROUS AND HEAVY IN NATURE THIS EVENING OR TONIGHT WITH EMBEDDED THUNDERSTORMS. SMALL CRAFT ADVISORIES CONTINUE ACROSS ALL MARINE ZONES INTO FRIDAY FOR WINDS AND SEAS. AS THE LOW MOVES TO A POSITION SOUTH OF THE FLORIDA PANHANDLE LATER TONIGHT WINDS AND SEAS ARE EXPECTED TO COME AROUND TO THE SOUTHEAST ACROSS THE EASTERN MARINE ZONES. THIS MORE SOUTHERLY FETCH WILL ALLOW LARGER WAVES TO BEGIN IMPACTING THE NEAR SHORE ZONES AND BEACHES OF THE FLORIDA BIG BEND. THE RIP CURRENT RISK WILL BE LOW TODAY DUE TO THE OFFSHORE FLOW. HOWEVER A STRONGER THAN USUAL LONG SHORE CURRENT HAS BEEN REPORTED. THIS IS NOT A RIP CURRENT BUT IT CAN CARRY SWIMMERS A DISTANCE DOWNSTREAM IN A SHORT TIME. ALSO...THE STRONGER THAN NORMAL OFFSHORE WINDS POSE A DANGER TO PEOPLE USING FLOTATION DEVICES AS THEY HAVE BEEN KNOWN TO GET CARRIED OUT FARTHER OFFSHORE THAN EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AS THE LOW MOVES TO THE SOUTHWEST OF THE AREA LATER FRIDAY INTO FRIDAY NIGHT WINDS WILL BECOME SOUTHEAST TO SOUTH ALONG THE ENTIRE COASTLINE ALLOWING LARGER WAVES AND GUSTY WINDS TO REACH THE NEAR SHORE WATERS AND BEACHES OF THE FLORIDA PANHANDLE IN ADDITION TO THE BIG BEND. EVENTUAL WAVE HEIGHT AND PERIOD WILL DEPEND ON THE STRENGTH OF THE SYSTEM HOWEVER SOME MINOR BEACH EROSION IS NOT OUR OF THE QUESTION. LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE ALSO POSSIBLE ACROSS THE COASTAL ZONES THROUGH FRIDAY NIGHT DEPENDING ON JUST HOW CLOSE TO THE COAST THE LOW PASSES. THE ONSHORE FLOW AND LARGER THAN NORMAL WAVES THAT ARE EXPECTED THROUGH THE DAY FRIDAY AT THE FLORIDA BIG BEND BEACHES WILL RESULT IN A HIGH RISK OF RIP CURRENTS. FURTHER WEST ACROSS THE FLORIDA PANHANDLE BEACHES THE BEST ONSHORE FLOW AND WAVES ARE EXPECTED TO WAIT UNTIL THE EVENING AND OVERNIGHT HOURS OF FRIDAY RESULTING IN A MODERATE RISK OF RIP CURRENTS FOR FRIDAY MORNING AND AFTERNOON. SUMMER LIKE CONDITIONS ARE THEN EXPECTED FOR THE END OF THE WEEKEND AND FIRST PART OF NEXT WEEK WITH SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 14-MROCZKA
In the hours before
Special weather statement, Sep 21, 12:16 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1216 AM EDT FRI SEP 21 2007 FLZ029-210500- LAFAYETTE- 1216 AM EDT FRI SEP 21 2007 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LAFAYETTE COUNTY... * UNTIL 100 AM EDT AT 1214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF BELL...MOVING NORTHWEST AT 30 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 21, 12:19 AM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1219 AM EDT FRI SEP 21 2007 FLZ028-029-210500- LAFAYETTE-TAYLOR- 1219 AM EDT FRI SEP 21 2007 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LAFAYETTE AND TAYLOR COUNTIES... * UNTIL 100 AM EDT AT 1214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF MAYO...MOVING NORTHWEST AT 30 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. BLOCK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 00:00Z
4.3 hours before the tornado, 108 km from the path. September 21, 2007.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 564 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
Tallahassee Rgnl, FL (KTLH), 12:00Z
7.7 hours after it, 108 km from the path. September 21, 2007.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 254 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 5.2 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:20 UTC | TORNADO | 5 W Mayo | Lafayette, FL | LARGE OAKS DOWN WITH DEBRIS ON HIGHWAY 534 AND COUNTY ROAD 351. TRACK APPROX 100 FEET WIDE AND A QUARTER MILE LONG. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of September 20, 2007
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 20 | 6:30 PM CDT | EF0 | Washington, MN | 0.4 | 50 | $500,000 | ||
| September 20 | 10:57 PM EDT | EF1 | Lake, FL | 1.8 | 300 | $6.2 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.